Alert archive / South Carolina / River Flood Warnings in 2014
River Flood Warning 23, NWS Wilmington, NC
NWS Wilmington, NC issued this river flood warning at May 16, 2014, 10:14 AM EDT for Florence County, Marion County, South Carolina. It took effect at May 17, 2014, 9:00 PM EDT. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2014, 10:14 AM EDT (14:14 UTC)
- In effect from
- May 17, 2014, 9:00 PM EDT
- Expired
- May 18, 2014, 10:23 PM EDT
- In force
- 25 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Florence County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 102 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pee Dee River at Pee Dee (PDES1).
- Action stage
- 18 ft
- Minor stage
- 19 ft
- Moderate stage
- 23 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02131000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this river flood warning went out at May 16, 7:35 AM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 16, 7:35 AM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
735 AM EDT FRI MAY 16 2014
.SYNOPSIS...
A COLD FRONT HAS MOVED OFFSHORE...TAKING THE LAST OF THE SHOWERS AND
THUNDERSTORMS OUT ACROSS THE ATLANTIC. WEAK HIGH PRESSURE WILL BUILD
INTO THE AREA TODAY...BRINGING MUCH DRIER CONDITIONS. SOME LIGHT
SHOWERS WILL BE POSSIBLE ON SUNDAY AS A WEAK DISTURBANCE EMBEDDED IN
NORTHWEST FLOW MOVES ACROSS THE AREA. OTHERWISE...IT WILL BE DRY
NEXT WEEK WITH HIGH PRESSURE IN CONTROL THROUGH THE MIDDLE OF THE
WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 700 AM FRIDAY...A COLD FRONT HAS MOVED OFFSHORE...TAKING THE
LAST OF THE SHOWERS WITH IT. SURFACE OBSERVATIONS WERE BEGINNING TO
SHOW SCATTERED TO CLEAR SKIES ACROSS SOME OF OUR FAR SOUTHERN AND
WESTERN ZONES. SATELLITE TRENDS CONTINUE TO SHOW THE PUSH OF DRY AIR
WORKING INTO THE AREA FROM THE SW AND WE DO EXPECT RATHER QUICK
CLEARING THIS MORNING...LASTLY ACROSS THE CAPE FEAR REGION AROUND
MIDDAY OR EARLY AFTERNOON.
PRECIPITABLE WATER VALUES WHICH HAD BEEN ABOVE 2 INCHES ON THU...
WILL BE DROPPING TO A HALF INCH THIS AFTERNOON AS A DRYING AND
SUBSIDENT WSW FLOW DEVELOPS IN THE WAKE OF LOW PRESSURE AND IN
ASSOCIATION WITH WEAK HIGH PRESSURE BUILDING IN AT THE SURFACE. THE
UPPER TROUGH WILL STILL BE WEST OF THE AREA THIS PERIOD. A SERIES OF
SHORTWAVES BOTTOMING OUT IN THE BASE OF THIS TROUGH WILL SKIRT THE
FORECAST AREA AS THEY PASS BY TO OUR W AND NW. THE STRONGEST OF
THESE SHORTWAVES WILL PIVOT ACROSS THE CAROLINAS THIS AFTERNOON AND
EVE. ASSOCIATED SHOWERS WILL REMAIN WELL W AND NW OF THE AREA.
MUCH DRIER AIR WORKING INTO THE FORECAST AREA WILL ALLOW DEWPOINTS
TO DROP SIGNIFICANTLY TODAY...AND SHOULD REACH THE MID 40S TO LOWER
50S THIS AFTERNOON. 850 MB TEMPS WILL BE CUT IN HALF THIS PERIOD...
DOWN TO 5 TO 7 DEG C TONIGHT. EXPECT NEAR NORMAL HIGHS TODAY...UPPER
70S TO LOWER 80S WITH INCREASING SUNSHINE. LOWS TONIGHT WILL BE
BELOW NORMAL HOWEVER...UPPER 40S TO LOWER 50S WITH PERHAPS SOME MID
50S CLOSEST TO THE COAST.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM FRIDAY...A MODEST CYCLONIC FLOW WILL PREVAIL THROUGH
THE PERIOD WITH A DECENT AREA OF HIGH PRESSURE FOR SATURDAY AT THE
SURFACE. FOR SUNDAY A MID LEVEL SHORTWAVE...WHICH HAS BEEN
CONSISTENT IN THE MODELS FOR A FEW CYCLES DISTORTS THE SURFACE
PATTERN. LITTLE IMPACT THERE OUTSIDE OF THE MARINE COMMUNITY BUT I
HAVE INCREASED POPS DUE TO MODEL CONSISTENCY. OUTSIDE OF THIS VERY
NICE CONDITIONS WITH COOL TEMPERATURES.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 AM FRIDAY...FEW CHANGES MADE TO THE EXTENDED FORECAST THIS
MORNING AS MOST OF THE ATTENTION HAS BEEN ON THE CURRENT HEAVY
RAIN. AN ABBREVIATED LOOK AT THE GUIDANCE AND MID LEVEL FLOW SHOWS
FEW CHANGES WOULD BE WARRANTED. A MODEST NORTHWEST FLOW WILL
PREVAIL WITH WEAK HIGH PRESSURE AT THE SURFACE. AT THE END OF THE
PERIOD THE FLOW BASICALLY BECOMES WEST TO EAST. CONFIDENCE REMAINS
LOW ON ANY EMBEDDED SHORTWAVE IN THE NORTHWEST FLOW THAT MAY FIRE
CONVECTION. WITH THE CHANGE IN FLOW...A MORE CLASSIC SEA
BREEZE/PIEDMONT TROUGH SCENARIO DEVELOPS THURSDAY. TEMPERATURE
TRENDS REMAIN INTACT WITH SLIGHTLY COOLER READINGS EARLY STEADILY
INCREASING BUT WE STILL DONT HAVE ANY HIGHS IN THE 90S IN THE
FORECAST.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 12Z...CONVECTION HAS MOVED AWAY FROM ALL THE TAF SITES. LOW
LEVEL IFR CEILINGS ARE SLOWLY ERODING IN AND NEAR TAF SITES. EXPECT
ALL SITES TO BE AT VFR CONDITIONS BY NO LATER THAN 1330 UTC. VFR
CONDITIONS ARE EXPECTED TO CONTINUE THROUGHOUT THE REMAINDER OF THE
FORECAST PERIOD.
ANY NORTHWEST WINDS THIS MORNING WILL SHIFT TO THE WEST AS THE COLD
FRONT SHIFTS FARTHER OFF THE COAST AND HIGH PRESSURE BUILD INTO THE
AREA. WINDS SPEEDS WILL BE AROUND 10 TO 12 KNOTS FOR THE REMAINDER
OF THE DAYLIGHT HOURS. WINDS WILL BE LIGHT FROM THE WEST AT 5 TO 6
KNOTS AFTER 00 UTC.
EXTENDED OUTLOOK...CHANCE OF SHOWERS/TEMPO MVFR SUN THROUGH WED.
OTHERWISE EXPECT VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 700 AM FRIDAY...CHURNED UP SEAS WILL BE SLOW TO SETTLE LOWER
AND THUS WE DO NOT EXPECT SEAS TO DROP BELOW 6 FT ACROSS THE OUTER
PORTIONS OF THE WATERS UNTIL EARLY THIS AFTERNOON SOUTH AND LATE DAY
NORTH. THE PASSAGE OF A COLD FRONT HAS SHIFTED WINDS TO THE W THIS
MORNING AND BEHIND A SECONDARY PUSH OF DRY AND COOL AIR TONIGHT...
WINDS WILL BECOME NW. WIND SPEEDS WILL BE UP TO 15 TO 20 KT...
STRONGEST THIS MORNING AND AGAIN OVERNIGHT. SEAS TONIGHT WILL
STABILIZE IN THE 3 TO 4 FT RANGE WITH SOME 5 FT SEAS ACROSS MAINLY
THE OUTERMOST NORTHERN WATERS.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM FRIDAY...INITIALLY A NORTHWEST FLOW OF 10-15 KNOTS AS
HIGH PRESSURE MOVES IN BEHIND THE POTENT SYSTEM WE JUST EXPERIENCED.
THE GRADIENT WILL QUICKLY RELAX TO ESSENTIALLY LIGHT AND VARIABLE
THROUGH MIDDAY SUNDAY. AS A MID LEVEL SHORTWAVE MOVES QUICKLY
ACROSS IN THE CYCLONIC FLOW...A WEAK SURFACE LOW WILL GIVE THE WIND
FIELDS MORE DEFINITION FROM THE SOUTH AROUND TEN KNOTS. NO SOONER
THAN THIS OCCURS THE LOW WILL QUICKLY MOVE OFFSHORE WITH A NORTHERLY
FLOW DEVELOPING. THESE WILL PROBABLY BE THE STRONGEST WINDS OF THE
PERIOD IN A RANGE OF 15-20 KNOTS. SWAN WAVE HEIGHTS REMAIN ON THE
LOWER SIDE WITH 1-3 FEET.
LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 300 AM FRIDAY...EXPECT A DECENT NORTHEAST FLOW INITIALLY AS
THE IMPACTS FROM A QUICK MOVING SYSTEM LINGER FOR A FEW HOURS. WIND
SPEEDS WILL BE 10-15 KNOTS. BEYOND THIS...A SUMMERTIME PATTERN OF A
VERY BENIGN AND LETHARGIC SURFACE PATTERN DEVELOPS. THIS EQUATES TO
SOUTH TO SOUTHWEST WINDS AROUND 10 KNOTS OR LESS AT TIMES WITH A
LITTLE SEA BREEZE ACCELERATION IN THE AFTERNOON AND EVENINGS.
SIGNIFICANT SEAS WILL BE 1-3 FEET AS THE CHANGEABLE FETCH IS NOT
CONDUCIVE TO THE DEVELOPMENT OF ANY SIGNIFICANT SWELL COMPONENTS.
&&
.TIDES/COASTAL FLOODING...
AS OF 300 AM FRIDAY...THE WANING EFFECTS OF HIGH ASTRONOMICAL
TIDES COUPLED WITH THE HIGH VOLUME OF WATER IN THE CAPE FEAR RIVER
BASIN MAY BRIEFLY BRING PORTIONS OF THE LOWER CAPE FEAR RIVER ABOVE
MINOR COASTAL FLOOD THRESHOLDS DURING THE LATE NIGHT HIGH TIDE. THE
RIVER SHOULD PEAK AROUND MIDNIGHT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
AMZ254-256.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR AMZ250-
252.
&&
NEAR TERM...RJD
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...RJD/SGL
TIDES/COASTAL FLOODING...RJDHazardous weather outlook, May 16, 3:41 AM EDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 341 AM EDT FRI MAY 16 2014 AMZ254-256-170745- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 341 AM EDT FRI MAY 16 2014 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-170745- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 341 AM EDT FRI MAY 16 2014 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-056-170745- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 341 AM EDT FRI MAY 16 2014 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ107-170745- INLAND NEW HANOVER- 341 AM EDT FRI MAY 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE LOWER CAPE FEAR RIVER MAY AGAIN EXCEED MINOR COASTAL FLOOD THRESHOLDS DURING HIGH TIDE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-170745- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY- INLAND GEORGETOWN- 341 AM EDT FRI MAY 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RJD
In the hours before
Local storm report, May 16, 9:35 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
935 AM EDT FRI MAY 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM FLOOD MULLINS 34.21N 79.25W
05/15/2014 MARION SC MEDIA
SIX INCHES OF WATER COVERING THE ROADWAY ON NORTHEAST
FRONT STREET IN MULLINS. SEVERAL OTHER ROADS IN THE AREA
WERE FLOODED AS WELL.
&&
EVENT NUMBER ILM1400172
REINHARTLocal storm report, May 16, 9:41 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
941 AM EDT FRI MAY 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM FLOOD MARION 34.18N 79.40W
05/16/2014 MARION SC AMATEUR RADIO
HAM RADIO OPERATOR RELAYED REPORT FROM MARION COUNTY PD
THAT SEVERAL ROADS IN THE CITY WERE FLOODED.
&&
EVENT NUMBER ILM1400173
REINHARTThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:19 PM EDT | Special Weather Statement | ILM | Robeson | 56 min |
| May 15, 10:20 PM EDT | Special Weather Statement | ILM | Bladen | 55 min |
| May 15, 10:59 PM EDT | Areal Flood Warning | ILM | Bladen, Columbus, Robeson | 3 hr |
| May 16, 12:59 AM EDT | Areal Flood Advisory | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 2 hr |
| May 16, 4:38 AM EDT | Special Marine Warning | ILM | 2 hr | |
| May 16, 9:29 AM EDT | Areal Flood Advisory | ILM | Columbus, Robeson | 3 hr |
| May 16, 10:14 AM EDT | River Flood Warning | ILM | Bladen | 4 days |
| May 16, 10:14 AM EDT | River Flood Warning | ILM | Bladen | 4 days |
| May 15, 8:04 PM EDT | Special Weather Statement | ILM | Horry, Marion | 56 min |
| May 15, 8:56 PM EDT | Areal Flood Advisory | ILM | Dillon, Florence, Horry, Marion, Marlboro, Williamsburg | 2 hr |
| May 15, 9:47 PM EDT | Areal Flood Warning | ILM | Dillon, Florence, Horry, Marion | 3 hr |
Nearby
River Flood Warnings in South Carolina, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.